|Other Side Effects of HIV?
Oct 20, 2006
Hi Wonderful Doctors, thanks a million for your support, advice, and wisdom. I have a very off-hand kind of question, but I want to hear what you have to say. Although dealing with supression of HIV is the most important thing when it comes to treating this disease, I am also concerned about the other effects of HIV and its medications. Sometimes I feel like even if we can suppress the virus, our chance of suffering a nasty heart attack or developing aggressive cancer skyrockets due to HUV and its meds. I really dont want to think that all I have to look forward to is either 1)AIDS 2)heart disease or/and 3)cancer. I've read that HIV infected individuals have a much higher risk of developing these problems. Is there anything we can do to offset the byproducts of living with this disease? Do any of your patients have normal bloodwork other than HIV? Any insight would be appreciated. It just seems like if positive folks get over the big hurdle, there are a lot more serious ones that follow.
| Response from Dr. Pierone
Hello, and thanks for posting.
I am not aware of higher risks of cancer associated with HIV suppression from antiretroviral therapy. Since the immune system is so crucial for cancer surveillance it makes sense that controlling HIV will reduce this risk. Supporting this notion is the dramatic decline in rates of Kaposi's Sarcoma since the advent of HAART.
But coronary artery disease is a significant concern as a complication of antiretroviral therapy. The best study we have that tracks the risk of cardiovascular complications associated with HAART (DAD study) suggests a 16% per year increased heart attack risk. This increased risk seems to be concentrated in individuals who received protease inhibitors as part of the regimen. The good news is that cardiovascular risk can be managed by careful attention to diet, exercise, omega 3 oils, and use of blood pressure and cholesterol lowering medications when appropriate.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Red Spots After Vaginal Sex Worried I Have HIV
- Muscle Ache After Licking Anus Sign Of HIV AIDS
- Pain In Urethra After Condom Broke Anal Worried I Have
- Pain In Urethra After Fisting Worried I Have
- Psoriasis After Rubbing Penis Worried I Have HIV
- Red Eyes After Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.